Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Hanford, CA

July 5, 2017

NWS Hanford, CA issued this red flag warning at Jul 5, 2017, 2:22 AM PDT. It took effect at Jul 5, 2017, 1:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2017, 2:22 AM PDT (09:22 UTC)
In effect from
Jul 5, 2017, 1:00 PM PDT
Expired
Jul 5, 2017, 6:50 PM PDT
In force
6 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

530 
WWUS86 KHNX 050922
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
222 AM PDT Wed Jul 5 2017

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING 
FOR THE SOUTHERN SIERRA NEVADA...

.ELEVATED FIRE DANGER IS EXPECTED DUE TO THE POSSIBILITY OF
THUNDERSTORMS ACROSS THE SIERRA NEVADA FROM SEQUOIA NATIONAL PARK
NORTH TO YOSEMITE NATIONAL PARK. FORECAST CONFIDENCE IS LOW.

CAZ296-297-051730-
/O.UPG.KHNX.FW.A.0001.170705T2000Z-170706T0600Z/
/O.NEW.KHNX.FW.W.0001.170705T2000Z-170706T0600Z/
Sierra Nevada from Yosemite to Kings Canyon National Park-
Tulare County Mountains-
222 AM PDT Wed Jul 5 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 296
AND 297...

The National Weather Service in Hanford has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 11 PM PDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Southern Sierra Nevada from Sequoia National
  Park North to Yosemite National Park. 

*THUNDERSTORMS...Isolate to scattered thunderstorms are expected
 to develop this afternoon. Storms will provide little rainfall.  

* WIND...Winds will be gusty and erratic wherever thunderstorms 
  do develop. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
MV
3 follow-up statements
898 
WWUS86 KHNX 051728
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1028 AM PDT Wed Jul 5 2017

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SOUTHERN SIERRA NEVADA...

.ELEVATED FIRE DANGER IS EXPECTED DUE TO THE POSSIBILITY OF
THUNDERSTORMS ACROSS THE SIERRA NEVADA FROM SEQUOIA NATIONAL PARK
NORTH TO YOSEMITE NATIONAL PARK. FORECAST CONFIDENCE IS LOW.

CAZ296-297-060130-
/O.CON.KHNX.FW.W.0001.170705T2000Z-170706T0600Z/
Sierra Nevada from Yosemite to Kings Canyon National Park-
Tulare County Mountains-
1028 AM PDT Wed Jul 5 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 296
AND 297...

* AFFECTED AREA...Southern Sierra Nevada from Sequoia National 
  Park North to Yosemite National Park. 

*THUNDERSTORMS...Isolate to scattered thunderstorms are expected 
to develop this afternoon. Storms will provide little rainfall.

* WIND...Winds will be gusty and erratic wherever thunderstorms 
  do develop. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
113 
WWUS86 KHNX 060136
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
636 PM PDT Wed Jul 5 2017

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SOUTHERN SIERRA NEVADA...

.ELEVATED FIRE DANGER IS EXPECTED DUE TO THE POSSIBILITY OF
THUNDERSTORMS ACROSS THE SIERRA NEVADA FROM SEQUOIA NATIONAL PARK
NORTH TO YOSEMITE NATIONAL PARK. FORECAST CONFIDENCE IS LOW.

CAZ296-297-060600-
/O.CON.KHNX.FW.W.0001.000000T0000Z-170706T0600Z/
Sierra Nevada from Yosemite to Kings Canyon National Park-
Tulare County Mountains-
636 PM PDT Wed Jul 5 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 296 AND
297...

* AFFECTED AREA...Southern Sierra Nevada from Sequoia National 
  Park North to Yosemite National Park. 

*THUNDERSTORMS...Isolate to scattered thunderstorms are expected
to develop this afternoon. Storms will provide little rainfall.

* WIND...Winds will be gusty and erratic wherever thunderstorms 
  do develop. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
970 
WWUS86 KHNX 060150
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
650 PM PDT Wed Jul 5 2017

CAZ296-297-060300-
/O.CAN.KHNX.FW.W.0001.000000T0000Z-170706T0600Z/
Sierra Nevada from Yosemite to Kings Canyon National Park-
Tulare County Mountains-
650 PM PDT Wed Jul 5 2017

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 296 AND 
297...

The National Weather Service in Hanford has cancelled the Red
Flag Warning. 

Thunderstorm activity is weakening. The threat for dry lightning 
has diminished across the warned area.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Jul 4, 4:24 PM PDT, 9 hours 58 minutes earlier.

Area forecast discussion, Jul 4, 4:24 PM PDT, 9 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Joaquin Valley - Hanford CA
424 PM PDT Tue Jul 4 2017

...UPDATED AIR QUALITY SECTION...

.SYNOPSIS...A weak upper level disturbance will bring a threat of
isolated dry thunderstorms to mainly the west side of the San
Joaquin Valley late tonight into Wednesday morning and over the
Sierra Wednesday afternoon and evening. Otherwise, a strong ridge
of high pressure centered over the Four Corners region will bring
dry weather and above normal temperatures to the district for the
next several days.

&&

.DISCUSSION...All is quiet on the weather scene this Independence
Day under sunny skies. Thermometer readings will end up topping
the century mark over much of the San Joaquin Valley, lower
foothills and the Kern county desert this afternoon. The valley
and foothills might get a break from triple digit heat tomorrow if
mid and high clouds effectively block sunshine. Those clouds are
associated with a weak upper level disturbance currently situated
south of Catalina island which the models bring northward up the
California coast tonight. Although this feature is very limited on
moisture and dynamics, there is concern that it could generate a
few high based thunderstorms along the west side of the San
Joaquin Valley between midnight tonight and midday Wednesday
accompanied by dry lightning and briefly gusty, erratic winds. The
threat of dry lightning threat will transcend inland to the
Sierra by tomorrow afternoon and evening as this upper level
disturbance tracks northeastward. This is a low confidence
forecast, but considering the potentially high impact of dry
lightning and the possibility of consequential new fire starts, a
Fire Weather Watch was launched for the Sierra north of Kings
Canyon for the afternoon and evening periods tomorrow.

Once the remnants of this upper level disturbance moves into the
northern part of the state Wednesday night, the Four Corners ridge
will nose back into central California and resume control of our
weather Thursday through at least Saturday. Although isolated
afternoon thunderstorms cannot be ruled out near the Sierra crest
each of those days, dry weather will prevail with a return of
widespread triple digit heat in the San Joaquin Valley and lower
foothills.

The models are trying to bring another slug of mid and high level
moisture up into central and southern California Sunday into
Monday around the western periphery of the Four Corners ridge.
Its uncertain at this time just how deep this moisture will be
when it arrives here later this weekend. At the very least, it
will probably bring a renewed threat of elevated convection to our
CWA by Sunday afternoon and evening, especially over the mountains
and desert. Afterward, this moisture may end up getting trapped
underneath the upper level ridge. That's our reasoning for keeping
slight chance POPs in over the Sierra on days 6 and 7.

Additionally, there will be air quality concerns in the San
Joaquin Valley while we remain under the dominance of the Four
Corners ridge. In a stagnate weather pattern such as this, air
quality in the San Joaquin Valley will likely become poorer
with time. Fireworks celebrations this evening could kick start
that worsening trend, as well as exacerbate the fire danger. If
Mother Nature has her way, she might have some fireworks of her
own with a display of lightning later tonight.

&&

.AVIATION...Areas of smoke will persist due to a wildfire,
especially over the Tulare County portion of the Sierra Nevada.
Otherwise VFR conditions will prevail across the central CA
interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...On Wednesday July 5 2017... Unhealthy for
sensitive groups in Fresno... Kern... Kings... Madera and Tulare
Counties and Sequoia National Park and Forest. Further information
is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is low.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening CAZ296-297.

&&

public...Durfee
avn/fw...Durfee
synopsis...Durfee

weather.gov/hanford

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.